I wrote on another post that the verapamil I am taking is seeming to give me a low grade migraine. I also had one of my “car sick” dreams the other night which I haven’t had for a long time, but at least it didn’t send me into a vertigo attack like those usually do. I haven’t had a migraine “headace” for years, but ever since I started this med I’ve had one. Another poster responded that someone else had this same problem, she thinks it may have been Scott.
So Scott, or anyone else, what is your experience with this? Seems strange that a migraine preventative would give me a migraine. It was also strange that I had to stop nortriptylene because it gave me the worst insomnia ever, and also strange that I can’t take benadryl at night because it wakes me up. Am I wired backwards or something?
Dr. Hain has this to say about verpamil “Because of studies suggesting increased mortality from heart disease, verapamil and related drugs in the calcium channel blocker family are not favored in individuals aged 55 and older. One study suggested an increased risk of cancer (about 2 fold) in persons taking calcium channel blockers.” Well, that’s all kind of scary stuff isn’t it? I happen to be 56. He also said it has been reported to improve thinking. I haven’t been lucky enough to notice that side effect yet. :o
In 18 years since this dizzy monster began of all the drugs i’ve tried Verapamil had the least amount of side effects. There were practicily no side effects except slight constipation at the beginning, that is all. But we’re all different…
By the way, Verapamil has not been the wonder drug for me, although it gives me a slight bit of help with head tension/motion.
Goodluck to you…
Joe, thank you for responding.
I’m also finding that verapamil is not giving me a lot of side effects so I am hoping to be able to stick it out. But this low grade migraine is really bothering me. I wish I could understand the phsiology between what verapamil does to the blood vessels and what a migraine does to them and how this relates to why I am feeling this way. I’ve hade problems with every other drug, except for the HCTZ, I’ve taken for this. Is this considered a “serious” side effect?
And geesh, I hope this other problem I’ve been having goes away, the constipation. Looks like I’m going to have to get some miralax and I’m afraid that will somehow affect my brain and cause vertigo (read it does something with fluid, I’m on HCTZ which also does something with fluid, will they be fighting with each other?).
If anyone here has been on Verapamil I’d love to hear anything you have to say about it, good or bad.
Constipation can actually make the MAV worse (in my opinion) and bring on vertigo (believe it or not)…maybe the toxins get into your system and aggravates it. What do you define as a low grade migraine?
The Verapamil I believe helps somewhat but not a lot. I’m going to see yet another neurologist on Monday and I will let you know if he recommends any medications.
It’s my understanding also that c-----tion (hate to even say that word) can aggrevate MAV, it’s like a lose lose situation. I don’t know what to do, I wish I had known about this side effect before I even started the meds, then I could have been proactive. Now I feel like it is too late.
By low grade migraine I mean instead of my head hurting a 9 on a scale of 1-10 (like my old migraines hurt) this one is only hurting at a 4 or 5. For just about every day of my adult life I have had a headache at some point in evey day, some days worse than others. But this is not my normal everyday headache, this feels just like the migraines I used to get but not as intense. It’s kind of a throbbing pain behind my eyes, in my temples, as the top of my spine, in my neck, hurts when I move. It’s not one sided, but my migraines never were.
Hey Book ,
I agree with joe, constipation does make me more migrainous;
unfortunately we migraineurs are always fighting with IBS, gut and other bowel issues.
I’m sorry you are as well. It makes life just that little more miserable hey?
I use magnesium for migraines and constipation, works well for me.
Also I’ve tried an Iron Plus (Nature’s Own) supplement for restless leg syndrome and it’s worked a treat for my IBS it has some vit C in it that helps me poooooo. :lol:
And there’s the good ole psylium husk, a teaspoon a day works a treat.
As for Verapamil, I did have headaches/pain when I first started Verap, but it subsided after a week.
Verap relaxes the walls of the veins, so that they don’t constrict, as they normally would during a migraine Book, so that they don’t spasm as much as they might normally.
That’s all I know.
Hey Jen, thanks for your reply. I didn’t know magnesium was good for this stuff so I bought some today but haven’t taken any yet. How much do you take a day? My pills I think are 500 mgs.
I also bought an ahem, enama, :oops: but then I read it isn’t supposed to be used if you are on a low salt diet so that is sitting in my bathroom cupboard for the time being. Also splurged on some miralax and that I’m afraid to use also. Instead I am loading up on prunes, apricots, pears, apples, etc.
My migraine headache was somewhat better today, both in intensity and time wise, it hasn’t been there constantly. Though tonight I am feeling a little lightheaded.
yep I’m on 500mg too, I know what you mean about the miralax , you could end up cramping if your constipated, ouch!
Maybe the prunes will make the miralax work better.